FDA Issues Warning on Radiodiagnostic Agent
Deaths linked to NeutroSpec; patients should be monitored for an hour after administration
MONDAY, Dec. 5 (HealthDay News) -- The U.S. Food and Drug Administration announced that a radiodiagnostic agent, NeutroSpec (Technetium [99m Tc] fanolesomab), has been linked to two deaths due to cardiopulmonary failure and other cases of life-threatening cardiopulmonary events.
The federal agency, in conjunction with Mallinckrodt and Palatin Technologies, calls for monitoring of patients for at least one hour after administration of the agent and says that resuscitation equipment and appropriately trained personnel must be readily available.
The murine IgM monoclonal antibody is labeled with technetium 99m for scintigraphic imaging of patients with equivocal signs and symptoms of appendicitis who are five years of age or older. Onset of cardiopulmonary failure typically occurred within 30 minutes of NeutroSpec administration.
In addition to the two deaths from cardiopulmonary failure, there have been reports of cardiac arrest, hypoxia, dyspnea and hypotension requiring resuscitation with fluids, vasopressors and oxygen. "Patients with underlying cardiopulmonary conditions may be at higher risk for serious complication," FDA officials stress.